Sunday, April 03, 2011

Revlimid, the Klopman Diamond

There’s an old joke about the Klopman Diamond. It goes something like this:

A businessman boarded a plane to find, sitting next to him, an elegant woman wearing the largest, most stunning diamond ring he had ever seen. He asked her about it.

"This is the Klopman Diamond," she said. "It is beautiful, but it's like the Hope Diamond; there is a terrible curse that goes with it."

"What's the curse?" the man asked.

"Mr. Klopman."

I’ve now had a year’s worth of experience with Revlimid, aka lenalidomide, and I have come to think of it as the Klopman Diamond of CLL treatments.

In my case, Revlimid is stunningly beautiful when it comes to controlling autoimmune hemolytic anemia, reducing absolute lymphocyte count, and increasing hemoglobin and platelets. It even does a respectable job of reducing lymph nodes. This is pretty much what any CLL patient could want, especially one who has had several other treatments.

But it comes with a curse: unpredictable side effects that in my case have a little too much to do with clot formation. Not for me the simple neutropenia that bedevils many patients, or just the tumor flare and fatigue I reported early on. I get the full Klopman –- i.e. the prospect that some kind of clot will do some kind of damage that I really won’t like.

Presumably the lady with the diamond stays with Mr. Klopman because he provides so well. And so it is with me and Revlimid. It’s a rocky marriage. Happy overall, but punctuated with incidents that create a certain degree of apprehension.

*  *  *

After a year of being on Revlimid most of the time, it’s time for a trial separation. I went off the drug on March 15 and plan to stay off until I need to go on again. It’s time to give my body a rest.

That was my oncologist’s take at a recent meeting, and I agree. There’s no proof that staying on constant Revlimid maintenance (at 5 mg daily) will be better than starting the drug again when I begin to relapse. Patients are handled both ways by leading CLL centers, and this seems to have a lot to do with the guesswork of doctors and the drug tolerance of patients.

In my case, given my proclivity for clot-related problems, there is potentially some value in the “rest” theory. As you may recall, the blood thinner warfarin (Coumadin) was added to my regimen following a TIA, or transient ischemic attack. This started at 2 mg daily. It was increased to 4 mg three days a week, 2 mg four days a week as my PT/INR tests continued to show that I was clotting quickly, like someone who was not on the drug. Even at the higher dose there’s been no improvement in clotting time. Apparently I have a somewhat supernatural ability to clot, which is not useful when taking Revlimid.

I went off Revlimid at a high point. My latest CBC confirms improvement in hemoglobin and platelets that I first reported in my post of February 20. My lymph nodes have reduced nicely; I have lost five pounds since going off the drug and the nodes have gotten smaller. I’m sure that’s not all lymph node weight I’m losing. But I do think it again proves my theory that when on the drug I am in a constant state of tumor flare; off the drug, the nodes reduce to baseline.

I’m not sure they’re at baseline yet. What I can say is that they are definitely improved over a year ago. Without a CT scan I can’t put a number on it. But the nodes I can feel in my neck and under my arms are significantly smaller and a large mass under my right arm has broken up. My abdomen is noticeably slimmer. If I were forced to guess, I'd say the reduction has been up to 50% in some areas, and I'm a very nodey guy.


* * *

After I was diagnosed in 2003, I participated in online discussions about whether chronic lymphocytic leukemia could someday be controlled as a chronic disease, much as diabetes is. It seemed like a pleasant fantasy at the time. What, we wondered, if there was a pill we could take to keep the disease in check?

Today, this might be closer than we could have imagined. Might Revlimid be it? Might CAL-101?

And to what extent will we have to take our chances with Mr. Klopman? 

Only time and trial will tell.

7 comments:

Anonymous said...

Just curious to know... how long after holding Revlimid do you plan to remain on the Coumadin?

Good Luck,

Rick

Anonymous said...

The Coumadin schedule that you indicated is a relatively low dose. Why was your Coumadin dosing not increased if your INR was sub-therapeutic?

Anonymous said...

I'm with you David. There are times that one needs to let the body rest from constant treatment. Personally, I have found the btk inhibitor to be better for Tom then Revlimid. But, you have to remember that Tom was highly allergic to Revlimid.

Today, new reports were released by the FDA saying that Revlimid could cause other new cancers. I believe this report was mostly honed in on post SCT patient's taking Revlimid, but I know it is under investigation. Hello Mr. Klopman!

Glad to hear from you!

Jenny Lou

David Arenson said...

I stopped the Coumadin at the same time as the Revlimid. My oncologist has had a conservative approach to Coumadin, but I imagine the issue will be reconsidered when I need to start Revlimid again. I would rather up the dose and aim for a better therapeutic response.

Jenny Lou, I know you and Tom have learned that there is always a balancing act to these things. Mr. Klopman is never far from the scene, it seems. (BTW, it's great to hear that Tom is doing well with the BTK inhibitor.)

After reading your comment, I looked into the FDA matter a bit. As near as I can tell, you are right that the concern is centered on post-SCT patients.

Celgene convened a group of European experts who said there wasn't a problem with SPM (second primary malignancies) in myeloma patients being treated with lenalidomide plus dexamethasone.

They also noted:

"There was consensus that there is no apparent increased rate of SPM for patients treated with Lenalidomide in Chronic Lymphocytic Leukaemia, lymphomas or solid tumour studies."

Their report did come in for criticism:

“The missing bullet in the [advisory board’s statement] is that a significant increase in second cancers has been noted in patients receiving post-transplant lenalidomide [Revlimid] maintenance compared with those receiving placebo in both Phase 3 studies reported so far,” said Dr. S. Vincent Rajkumar from the Mayo Clinic in response to the board’s statement. “This finding needs to be studied closely to determine whether 1) the risk is real, 2) there are confounders, and 3) the risk is related to duration of such therapy.”

The bottom line, to me, is that there is always a risk. Could Revlimid be setting up a cancer risk for CLLers that is as yet unknown or undetected? Yes. The likelihood may not be great. But any experimental drug is just that: experimental. Only time will tell.

Mr Lonely said...
This comment has been removed by a blog administrator.
Gammyleg said...

Hi David,
I'm new to all this but appreciate your fascinating blog and journey. Good ot hear how positive you sound despite the challenges. 4 Wednesdays ago, I began urinating dark/red colored. Wow! Since then I've gone through the full abominal testing ( Ihave one kidney so that was the big concern) Anyway, postive Coombs and AIHA was diagnosed. 60 mg of predisone worked on the urine but still the sense that "something was going on" still. After 7 days I went to 40 mg, and in three days it was back. Back on 60 since 4/29 and urine clear.Still feel the blood in the head and pressure though. Going for blood work Thursday. Should I push for alternate? Rituxmab? Is Revlamid even a possibility or approriate at thispoint? My doctor is good and on this but your experience likely makes you a PhD in this area! If you get a chance to reply I'd appreciate it. Hope you are well - David Stirrat Petaluma CA

David Arenson said...

David,

I'm sorry I haven't replied until now. I missed your comment.

Standard procedure is to maintain you on low doses of steroid and supplement with Rituxan if you relapse again. You may eventually become refractory to this regimen, as I did.

I don't know the particulars of your CLL. But if it needs control, and you have a way to get some Revlimid, I think that makes more sense than the traditional steroid route.

I hope in the time since your comment that the AIHA has been behaving itself.

All the best,

David